Hail, Hardin
- When
- June 9, 3:58 AM EST to 4:02 AM EST
- Where
- Hardin County, Dunkirk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -83.650
A southward moving outflow boundary triggered a severe hail producing thunderstorm in central Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A southward moving outflow boundary triggered a severe hail producing thunderstorm in central Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 9, 3:51 AM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 451 AM EDT THU JUN 9 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL MOVE INTO THE AREA TODAY. THE FRONT WILL LIFT NORTHWARD ON FRIDAY AS A WARM FRONT. A COLD FRONT WILL THEN MOVE THROUGH THROUGH THE REGION ON SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SHOWERS AND THUNDERSTORMS HAVE MOVED INTO EXTREME NW PORTIONS OF THE FA THIS MORNING. SOME WIND GUSTS OF 30 TO 45 MILES PER HOUR WILL BE POSSIBLE WITH THE OUTFLOW BOUNDARY. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL OCCUR LATER TODAY AS A COLD FRONT APPROACHES AND MOVES INTO THE AREA. SOME OF THESE THUNDERSTORMS MAYBE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. TEMPERATURES WILL BE SLIGHTLY COLDER IN THE MIDDLE TO UPPER 80S ACROSS NW PORTIONS OF THE FA WHERE MORE CLOUD COVER AND SOME OF THE PRECIPITATION WILL OCCUR THIS MORNING. SE PORTIONS OF THE FA WILL HAVE LESS OF AN INFLUENCE FROM THIS AND THEREFORE EXPECT HIGH TEMPERATURES ACROSS THESE LOCATIONS TO REACH TO AROUND 90 DEGREES. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... COLD FRONT WILL SAG INTO THE AREA TONIGHT AND REMAIN ACROSS THE AREA. THE FRONT WILL LIFT NORTH ON FRIDAY AS A WARM FRONT. WITH FRONTAL BOUNDARY IN THE VICINITY THERE WILL BE UNSETTLED WEATHER ACROSS THE AREA. WITH WARM FRONT LIFTING NORTH OF THE AREA TEMPERATURES WILL WARM INTO THE MIDDLE TO UPPER 80S ON FRIDAY. THERE WILL BE A LULL IN THE PRECIPITATION LATE FRIDAY NIGHT WITH WARM FRONTAL BOUNDARY NORTH OF THE AREA. ADDITIONAL PRECIPITATION WILL OCCUR ON SATURDAY IN ADVANCE AND ALONG A COLD FRONT AS IT MOVES THROUGH THE AREA. PRECIPITATION AND CLOUD COVER ON SATURDAY WILL KEEP TEMPERATURES A COUPLE DEGREES COOLER THAN FRIDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... COLD FRONT WILL BE SE OF THE FA ON SUNDAY AND WITH NW WINDS TEMPERATURES WILL BE MORE SEASONABLE WITH HIGHS IN THE UPPER 70S TO THE LOWER 80S. MODELS ARE IN GENERAL AGREEMENT IN KEEPING MONDAY DRY AND THEREFORE CONTINUED WITH DRY FORECAST. MODELS WERE IN AGREEMENT ON BRINGING PRECIPITATION IN ACROSS SW HALF OF THE FA FOR TUESDAY HOWEVER THE LATEST ECMWF SOLUTION IS NOW DRY FOR TUESDAY. DECIDED TO KEEP PRECIPITATION CHANCES IN DURING THE DAY ON TUESDAY HOWEVER UNTIL MORE MODEL RUNS SUPPORT THE DRY SOLUTION SINCE MODELS HAVE BEEN INDICATING PRECIPITATION FOR TUESDAY FOR THE PAST COUPLE OF DAYS. LATEST ECMWF IS ALSO SLOWER IN BRINGING IN PRECIPITATION FOR THE NEXT SYSTEM AS WELL. PREVIOUSLY IT WAS BRINGING A DISTURBANCE INTO THE FA TUESDAY NIGHT INTO WEDNESDAY HOWEVER NOW THE LATEST RUN INDICATES WEDNESDAY NIGHT INTO THURSDAY. THIS LATEST RUN ACTUALLY IS IN MORE AGREEMENT WITH THE GFS HOWEVER WENT CLOSER TO THE PREVIOUS ECMWF RUN SINCE THE LAST COUPLE OF DAYS IT HAS BEEN SHOWING THE TUESDAY NIGHT INTO WEDNESDAY SYSTEM AS WELL. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... OUTFLOW BOUNDARY FROM A STORM COMPLEX TO THE NORTHWEST WILL MOVE INTO THE AREA. IT APPEARS THAT THIS MAY PASS THROUGH KDAY AND THE COLUMBUS TERMINALS. AT THIS POINT EXPECT ONLY A WIND SHIFT AND VFR CEILINGS. WINDS WILL BECOME NORTHWEST AND THEN VEER AROUND BACK TO THE SOUTH IN SEVERAL HOURS. OTHER TAF SITES WILL PROBABLY NOT HAVE THE BOUNDARY MOVE THROUGH. AND THIS SHOULD ALLOW FOR SOME VISIBILITY REDUCTIONS IN MIST/HAZE. CONSIDERABLE UNCERTAINTY REGARDING CONVECTIVE EVOLUTION DURING THE DAY. THE NORTHERN TERMINALS HAVE A BETTER CHANCE OF BEING IMPACTED WITH THIS PROBABLY OCCURRING DURING THE AFTERNOON. BUT FORECAST CONFIDENCE IS LOW. OUTLOOK...TSTMS POSSIBLE FRIDAY INTO SATURDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM...NOVAK AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 349 AM EDT THU JUN 9 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-100900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 349 AM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. A SLOW MOVING COLD FRONT WILL MOVE SOUTH INTO THE REGION TODAY. THIS WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
418 AM EDT THU JUN 9 2011
INZ050-058-059-OHZ026-035-042>044-051>053-060-061-090845-
UNION IN-FAYETTE IN-WAYNE IN-AUGLAIZE OH-CHAMPAIGN OH-CLARK OH-
DARKE OH-HARDIN OH-LOGAN OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-
SHELBY OH-
418 AM EDT THU JUN 9 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SHELBY...PREBLE...
NORTHWESTERN MONTGOMERY...MIAMI...LOGAN...HARDIN...DARKE...
NORTHWESTERN CLARK...WESTERN CHAMPAIGN...AUGLAIZE...WAYNE...NORTHERN
FAYETTE AND NORTHERN UNION COUNTIES THROUGH 445 AM EDT...
AT 415 AM EDT...RADAR INDICATED A GUST FRONT OUT AHEAD OF A BROKEN
LINE OF THUNDERSTORMS EXTENDING FROM 7 MILES WEST OF ADA TO
WILLOWDELL TO FRANKLIN...MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THE WIND GUSTS
MAY OCCUR WELL AHEAD OF ANY RAIN.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BOTKINS...VERSAILLES...
ADA...DUBLIN...HAGERSTOWN...WAYNESFIELD...ANNA...ALGER...CAMBRIDGE
CITY...GREENVILLE...JACKSON CENTER AND SIDNEY.
ALSO...FRYBURG...NEWPORT...MCCARTYVILLE...ST. JOHNS...DARKE COUNTY
AIRPORT...ECONOMY...GLENWOOD AND SHARPEYE ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.
LAT...LON 4082 8349 4071 8349 4068 8341 4051 8341
4050 8352 4012 8376 3961 8480 3962 8531
3979 8531 3980 8523 4000 8520 4001 8482
4016 8481 4036 8452 4036 8446 4042 8446
4067 8421 4065 8389 4082 8388SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
444 AM EDT THU JUN 9 2011
INZ050-058-059-OHZ042>044-051>053-060-061-090915-
UNION IN-FAYETTE IN-WAYNE IN-CHAMPAIGN OH-CLARK OH-DARKE OH-LOGAN OH-
MIAMI OH-MONTGOMERY OH-PREBLE OH-SHELBY OH-
444 AM EDT THU JUN 9 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHELBY...
PREBLE...NORTHERN MONTGOMERY...MIAMI...LOGAN...SOUTHERN DARKE...
NORTHWESTERN CLARK...NORTHWESTERN CHAMPAIGN...WAYNE...FAYETTE AND
UNION COUNTIES THROUGH 515 AM EDT...
AT 440 AM EDT...RADAR INDICATED A GUST FRONT AHEAD OF A BROKEN LINE
OF THUNDERSTORMS EXTENDING FROM BLOOM CENTER TO ARCANUM TO 6 MILES
WEST OF BENTONVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THESE STORMS. THE WIND GUSTS
MAY OCCUR WELL AHEAD OF ANY RAIN.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CENTERVILLE...PIQUA...
RICHMOND...NEW PARIS...PLEASANT HILL...DE GRAFF...CONNERSVILLE...
BELLEFONTAINE...TROY...WEST MILTON...LEWISBURG AND ST. PARIS.
ALSO...SPRING GROVE...PEMBERTON...CASTINE...PITSBURG...LOGANSVILLE...
HUNTSVILLE...ELDORADO AND MCMORRAN ARE NEAR THE PATH OF THIS LINE OF
STRONG THUNDERSTORMS.
LAT...LON 3979 8531 3980 8523 3986 8522 4004 8465
4050 8394 4050 8352 4023 8355 3979 8422
3956 8465 3957 8481 3952 8482 3953 8531SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EDT THU JUN 9 2011
OHZ026-090930-
HARDIN OH-
445 AM EDT THU JUN 9 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY THROUGH
530 AM EDT...
AT 440 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ALGER...
MOVING EAST AT 35 MPH.
THIS STORM MAY PRODUCE PENNY SIZE HAIL.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ALGER...ADA...DUNKIRK
AND FOREST.
ALSO...MCGUFFEY...HUNTERSVILLE...DOLA...BLANCHARD...GRANT AND
PATTERSON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 4082 8349 4070 8349 4067 8389 4082 8389
4082 8388 4082 8350The Cincinnati radar (KILN), 152 km away, was scanning. The volume nearest the first event began at 08:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317915.